South Carolina, 2022

Tornadoes in South Carolina, May 27, 2022

May 27, 2022 · NWS ILM · 2 events in 1 county or zone

A supercell thunderstorm produced two tornadoes in Horry County during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A supercell thunderstorm produced two tornadoes in Horry County during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 27, 2:42 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 27, 2:42 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
342 PM EDT Fri May 27 2022

.SYNOPSIS...
Showers and thunderstorms ahead of a cold front will come to an end
this evening. A weak pressure pattern accompanied by mostly dry and
warm weather is expected for much of the Memorial Day weekend.
Fairly low rain chances expected into mid next week with
temperatures trending above normal.

&&

.NEAR TERM /THROUGH SATURDAY/...
Latest surface analysis shows a cold front extending from the
Louisiana Gulf coast to Appalachia to the Ohio River Valley. Showers
and storms have fired ahead of this front today, with a few storms
being strong or severe. Latest outlook from the Storm Prediction
Center (SPC) paints the central portion of the forecast area in a
"Slight Risk" (threat level 2/5) for severe weather, extending from
along and east of I-95 to Wilmington and Burgaw. Second wave of
storms is currently making its way through the area, now east of the
I-95 corridor, soon to cross the border into southeast NC. MLCAPE
generally in the 1000-1500J/kg range, with LI at -5 degrees C and
40kts of effective bulk shear to work with. Despite the relatively
low LCLs and LFCs, low- and mid-level lapse rates are rather tame,
so it'll be hard to sustain severe thresholds for the rest of the
afternoon. Still, damaging winds and an isolated tornado cannot be
ruled out, with hail being a secondary threat. As storms continue to
move east and the atmosphere begins to lose peak heating, the severe
threat should start to decrease. Severe threat should be over this
evening.

High pressure currently in eastern Oklahoma will start to move to
the ENE behind the cold front, settling into the Ohio River Valley
by late Saturday afternoon. Aloft, trough axis will move over and
offshore of the area Saturday morning and afternoon. Expecting a
drying trend here, with precipitable water values dropping below an
inch inland. However, with some semblance of vorticity aloft from
the trough, the seabreeze may provide just enough lift for a very
brief, isolated shower or thunderstorm in the Cape Fear region.

Lows tonight in the mid-to-upper 60s inland and near 70 at the
coast. Highs Saturday in the upper 80s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Surface front will slowly become diffuse over the area through
Sunday leaving a weak pressure pattern in place. Aloft, mid level
ridging will become dominant. This combined with dry mean layer RH
air/pwats around an inch at times will yield pleasant weather. Some
of the guidance showing a few showers with sea breeze convergence on
Sunday but current thinking here is mainly some enhancement in
diurnal Cu vs. measurable precip. Slightly more moisture for
Memorial Day Monday with a little more onshore SE flow around weak
high pressure east of Oregon Inlet, primarily over SC. Have handled
with low end pops (less than 30% for most) for now which in general
is slightly lower than some of the blended guidance that came in
today...given plenty of gfs/ecmwf ensemble members keeping area dry.
Temps look pleasant, with highs in the upper 80s to low 90s except
slightly cooler near the beaches. Lows will be low to mid 60s
Saturday night before warming a couple of degrees Sunday night and
Monday night (mid to upper 60s).

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Fairly weak pressure pattern looks to persist at the surface through
the middle of next week while aloft, mid level ridging looks to be
the dominant feature esp. just to our NW. Guidance has been wavering
a bit with a mid/upper low off FL/GA into mid next week, which may
extend a weak surface reflection north off the SE coast. Forecast
will be dependent on how far offshore these features are. Not enough
confidence to show much more than a 20 pop at this point Tue through
Thu. That said, as the features eventually lift north/weaken...along
with larger scale troughing beginning to move over the NE US, have
slightly better shower/tstm chances later in the week. This also
coincides with a potential surface cold front approaching from the
north by the beginning of next weekend. Temps generally a category
or so above normal Tue through Thu, possibly coming down slightly
Fri with aforementioned troughing developing along with a bit more
cloud cover. Overall expect plenty of time with fair weather, and at
this point not seeing much chance for appreciable rainfall until at
least late next week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
All terminals currently in or trending toward MVFR to open the
18Z TAF period. First round of strong to potentially severe
storms is over, with the second wave currently entering KFLO.
Used TEMPO groups to help show the timing of the storms, with
KFLO and KLBT possibly recording TSRA until 23Z. Coastal
terminals show a similar or somewhat later trend towards 00Z.
Recent trends have shown thunderstorm gusts exceeding 35kts,
with severe damaging winds possible. Severe threat diminishes
around 00Z.

Winds veer more WNW tonight, with skies starting to clear out
from west to east. KFLO and KLBT have the best chance at seeing
some MVFR fog before sunrise Saturday morning, but confidence
is not necessarily high there. Said potential fog mixes out
after sunrise, with some variable winds possible.

Extended Outlook...Mainly VFR this weekend into early next
week. Exception is some morning stratus/fog especially near the
coast.

&&

.MARINE...
Through Saturday...Small Craft Advisory conditions continue tonight
as a cold front approaches. The front moves offshore of the local
waters late tonight, and winds veer to the west. At this point,
winds and seas calm down below SCA thresholds. By Saturday
afternoon, winds go back to the south at 10-15kts, with seas
dropping down to 2-4ft.

Saturday Night through Wednesday...Still anticipating benign boating
conditions for the back half of the Memorial Day weekend with a weak
pressure pattern in place. Winds will be below 15kts Saturday night
through Wednesday, mostly from the SE to E but expect some
variability given the pattern. Local enhancements near the coast in
the afternoons with sea breeze should still be mostly below 15kts.
Seas also look tame, with lingering, dominant 2-3ft SSE waves at 6-
7s Sat night into early Sun easing to 2ft or less by early to mid
week, in a mix of 5-8s energy from E and SE directions.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ254-
     256.
     Small Craft Advisory until 2 AM EDT Saturday for AMZ250-252.

&&

SYNOPSIS...ILM
NEAR TERM...IGB
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...IGB
MARINE...IGB/MCW
Hazardous weather outlook, May 27, 2:57 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Wilmington NC
357 PM EDT Fri May 27 2022

NCZ110-282000-
Coastal Brunswick-
357 PM EDT Fri May 27 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An enhanced risk of rip currents may continue through Memorial Day
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-282000-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
357 PM EDT Fri May 27 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An enhanced risk of rip currents may continue through Memorial Day
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-282000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
357 PM EDT Fri May 27 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-282000-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
357 PM EDT Fri May 27 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
282000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
357 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible this evening. Damaging winds an
isolated tornado are the biggest threats, with hail being a secondary
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IGB

In the hours before

Special weather statement, May 27, 12:30 PM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
130 PM EDT Fri May 27 2022

SCZ032-039-271830-
Williamsburg SC-Florence SC-
130 PM EDT Fri May 27 2022

...A strong thunderstorm will impact portions of Florence and
Williamsburg Counties through 230 PM EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Manning, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 7998 3377 8000 3382 7991 3388 7988
      3389 7995 3395 7997 3399 7989 3402 7994
      3402 7995 3429 7960 3423 7954 3418 7957
      3413 7953 3399 7952 3396 7949 3394 7949
      3389 7940 3388 7941 3379 7932 3350 8010
TIME...MOT...LOC 1727Z 233DEG 41KT 3380 8005

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HAWKINS
Special weather statement, May 27, 1:42 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
242 PM EDT Fri May 27 2022

SCZ032-033-039-271945-
Marion SC-Williamsburg SC-Florence SC-
242 PM EDT Fri May 27 2022

...A cluster of strong thunderstorms will impact portions of
southeastern Florence, southern Marion and northern Williamsburg
Counties through 345 PM EDT...

At 240 PM EDT, Doppler radar was tracking several strong
thunderstorms which were moving northeast at 25 mph.

HAZARD...Winds in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake City, Kingstree, Johnsonville, Hemingway, Salters, Hannah,
Cades, Poston, Nesmith, Brittons Neck, Indiantown, Gresham, Henry,
Kingsburg, Stuckey and Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3411 7934 3403 7930 3397 7934 3394 7931
      3391 7930 3389 7926 3384 7926 3383 7925
      3382 7926 3377 7924 3374 7929 3378 7932
      3378 7934 3368 7941 3353 7972 3363 7995
      3375 7996
TIME...MOT...LOC 1840Z 237DEG 16KT 3376 7966

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HAWKINS
Special weather statement, May 27, 2:21 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
321 PM EDT Fri May 27 2022

NCZ099-SCZ032-033-039-055-058-059-272015-
Columbus NC-Marion SC-Northern Horry SC-Williamsburg SC-Florence SC-
Inland Georgetown SC-Central Horry SC-
321 PM EDT Fri May 27 2022

...Strong thunderstorms will impact areas from near Kingstree, SC to
just southwest of Whiteville through 415 PM EDT...

At 315 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorm from Galivants Ferry to just north of Kingstree, moving
northeast at 30 mph.  These thunderstorms will move into southern
Columbus County after 4 PM.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Locations impacted include...
Lake City, Mullins, Kingstree, Horry, Tabor City, Loris, Chadbourn,
Bethel, Johnsonville, Pamplico, Fair Bluff, Hemingway, Cades,
Nesmith, Rains, Southeastern Community College, Morrisville,
Galivants Ferry, Sidney and Clarendon.

This includes SC Highway 22 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3375 7998 3445 7883 3416 7856 3352 7965
      3369 8000
TIME...MOT...LOC 1915Z 238DEG 31KT 3403 7917

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HAWKINS
Special weather statement, May 27, 3:14 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
414 PM EDT Fri May 27 2022

SCZ032-033-058-059-272100-
Marion SC-Northern Horry SC-Florence SC-Central Horry SC-
414 PM EDT Fri May 27 2022

...A strong thunderstorm will impact portions of southeastern
Florence, northern Horry and south central Marion Counties through
500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brittons Neck, or 13 miles west of Conway, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conway, Horry, Loris, Hickory Grove, Homewood, Adrian, Pee Dee
Crossroads, Brittons Neck, Goretown, Bayboro, Allsbrook, Green Sea,
Aynor and Loris Community Hospital.

This includes SC Highway 22 between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3380 7933 3381 7936 3390 7942 3419 7894
      3399 7872 3374 7929
TIME...MOT...LOC 2013Z 239DEG 28KT 3387 7929

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DCH

The radar

The Wilmington radar (KLTX), 59 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Horry

When
May 27, 3:57 PM EST to 4:02 PM EST
Where
Horry County, 1.17 mi SW of Allen to 0.27 mi S of Allen
Rating
EF0
Path length
0.99 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
33.909, -79.065

The weak tornado initially touched down in woods south of West|Homewood Road and east of SC 319, where a 10 diameter hardwood|was snapped. The tornado moved to the northeast through the woods|on the south side of West Homewood Road and then crossed West|Homewood Road impacting a mobile home park. Minor damage|occurred to about 10 homes in the mobile home park. Underpinning was blown|out (some pieces deposited nearly a mile away near highway 701), trim|was ripped off, as well as some pieces of siding. The tornado|broke several small limbs as it lifted near the edge of the woods|east of the mobile home park.

Tornado, Horry

When
May 27, 4:32 PM EST to 4:33 PM EST
Where
Horry County, 0.41 mi WNW of Loris to 0.97 mi N of Loris
Rating
EF0
Path length
0.99 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
34.051, -78.887

The weak tornado touched down near Circle Dr in the city of Loris |where it knocked down a large tree and some large limbs. It moved |toward the north-northeast causing mainly damage to trees along a |small portion of Main St and Monroe St. A security camera captured |the small tornado as it moved by the intersection of Azalea Dr and |Graham St. Eventually, the tornado lifted near Fox Bay Rd. Additional |video showed the funnel as it passed east of the Loris Motel, but no |damage was observed in that area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2022Every state in 2022This day in weather historyThe tornado archive for South Carolina, 2022Warnings in South Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1024109, 1024119.